A. Alcohol withdrawal delirium
The most likely cause of this patient’s symptoms, which include tremor, tachycardia, delusions (believing the nurse is an old friend), and visual and tactile hallucinations (e.g., formication, the feeling of insects crawling under one’s skin), is alcohol withdrawal delirium, also known as delirium tremens. This patient is most likely to be a heavy drinker who is experiencing withdrawal because she has not had access to alcohol since her fall (which was probably related to intoxication) and hospitalization two days previously. Delirium tremens during alcohol withdrawal is more common in physically ill or undernourished patients such as this one.
If the patient was having a reaction to the anesthetic used for surgery, her symptoms would have occurred acutely, that is during or just after surgery. In contrast to this patient’s behavioral symptoms which here had a sudden onset, the behavioral symptoms in Alzheimer’s disease and other dementias typically have a gradual, insidious onset and are rarely characterized by frank psychosis. Intoxication with or withdrawal from opioids, such as oxycodone, is unlikely to cause psychotic symptoms, such as the hallucinations and delusions that this patient is experiencing. Because (a) the wound seems to be healing, (b) her pain is improving (she requires less pain medication), and (c) there is a normal white blood count (WBC), an occult wound infection is unlikely.
Ethyl alcohol is a very small molecule consisting of just a couple of carbons, six tiny hydrogens, and one lonely oxygen. As such, it affects a number of neurotransmitter systems, including the serotonin, opioid, dopamine, and endocannabinoid systems. However, alcohol alters brain activity mainly through its effects on the glutamate (Glu) and gamma amino-butyric acid (GABA) systems. Glutamate is the principle excitatory system in the Central Nervous System (CNS) and GABA is the primary inhibitory one. It is often said that glutamate is the gas pedal and GABA is the brake of our brains. Alcohol inhibits glutamate and promotes GABA. By inhibiting an excitatory neurotransmitter system and at the same time promoting an inhibitory one, alcohol, synergistically, results in overall CNS depression.
In the chronic alcoholic, these ongoing effects on glutamate and GABA result in significant neuroadaptations as the brain attempts to restore its excitation-inhibition balance and achieve some kind of homeostasis. People who drink alcohol heavily for a long time end up with their glutamate system upregulated and their GABA system downregulated. These compensating mechanisms are relatively effective for someone who suffers from the illness of alcoholism until she or he decides (or is forced by circumstances, as in the case of our hospitalized patient) to stop drinking. Abrupt cessation of alcohol leaves the chronically upregulated excitatory (Glu) and downregulated inhibitory (GABA) systems unopposed, tipping the brain’s excitation-inhibition balance in the direction of excitation, and resulting in acute withdrawal symptomatology. The autonomic hyperactivity, tremors, seizures and psychosis observed in alcohol withdrawal result from the unmasking of the underlying neuroadaptations, which the brain has put in place to protect the chronic drinker from excessive CNS depression.
Ideally, this patient’s heavy prior alcohol use would have been identified on the first day of hospitalization. If at that time she had received a benzodiazepine such as oral chlordiazepoxide (Librium) 25 mg every 2 to 4 hours, the severe symptoms of withdrawal may had been attenuated. Because the severe symptoms of alcohol withdrawal have already appeared, higher doses of chlordiazepoxide (e.g., 25 to 50 mg every 2 to 4 hours) or lorazepam (Ativan) given intravenously are now needed. Thiamine, supportive treatment for the patient’s anxiety, and therapy to restore her fluid and nutritional status are also required.
Equally importantly, the patient needs counseling on how to address her chronic illness and where to follow up with treatment after leaving the hospital. For example, the physician may suggest psychotherapy, an inpatient or outpatient addiction treatment program, or medications such as naltrexone. All these interventions have been shown to be safe and effective treatment options that will help the patient take charge of her condition.